Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 188, NWS Amarillo, TX

July 4, 2021Dallam County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 4, 2021, 6:59 PM CDT for Dallam County, Texas. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2021, 6:59 PM CDT (23:59 UTC)
Expired
Jul 4, 2021, 8:30 PM CDT
In force
91 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Dallam County, TX

The radar

The Amarillo radar (KAMA), 147 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 3:37 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 12.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 997 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
997 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

137 
WUUS54 KAMA 042359
SVRAMA
TXC111-050130-
/O.NEW.KAMA.SV.W.0188.210704T2359Z-210705T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
659 PM CDT Sun Jul 4 2021

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Dallam County in the Panhandle of Texas...

* Until 830 PM CDT.

* At 658 PM CDT, a severe thunderstorm was located 5 miles northeast
  of Texline, or 12 miles east of Clayton, moving southeast at 20
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected.

* Locations impacted include...
  Dalhart, Texline, Ware and Conlen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3650 10304 3650 10268 3640 10218 3607 10223
      3605 10259 3606 10304
TIME...MOT...LOC 2358Z 296DEG 16KT 3643 10295 

HAIL...1.25IN
WIND...60MPH
 
$$

LG
4 follow-up statements
619 
WWUS54 KAMA 050014
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
714 PM CDT Sun Jul 4 2021

TXC111-050130-
/O.CON.KAMA.SV.W.0188.000000T0000Z-210705T0130Z/
Dallam TX-
714 PM CDT Sun Jul 4 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR DALLAM COUNTY...

At 713 PM CDT, a severe thunderstorm was located 8 miles east of
Texline, or 18 miles east of Clayton, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Dalhart, Texline, Ware and Conlen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3650 10304 3650 10268 3640 10218 3607 10223
      3605 10259 3606 10304
TIME...MOT...LOC 0013Z 317DEG 21KT 3636 10286 

HAIL...1.25IN
WIND...60MPH
 
$$

LG
735 
WWUS54 KAMA 050033
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
733 PM CDT Sun Jul 4 2021

TXC111-050130-
/O.CON.KAMA.SV.W.0188.000000T0000Z-210705T0130Z/
Dallam TX-
733 PM CDT Sun Jul 4 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR DALLAM COUNTY...

At 732 PM CDT, a severe thunderstorm was located 7 miles north of
Ware, or 20 miles northwest of Dalhart, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Dalhart, Texline, Ware and Conlen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3639 10304 3639 10266 3638 10218 3607 10223
      3605 10259 3606 10304
TIME...MOT...LOC 0032Z 310DEG 24KT 3629 10275 

HAIL...1.25IN
WIND...60MPH
 
$$

LG
812 
WWUS54 KAMA 050058
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
758 PM CDT Sun Jul 4 2021

TXC111-050130-
/O.CON.KAMA.SV.W.0188.000000T0000Z-210705T0130Z/
Dallam TX-
758 PM CDT Sun Jul 4 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN DALLAM COUNTY...

At 757 PM CDT, a severe thunderstorm was located 6 miles northwest of
Dalhart, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Dalhart, Ware and Conlen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3626 10273 3639 10249 3638 10218 3607 10223
      3605 10259 3606 10285
TIME...MOT...LOC 0057Z 317DEG 28KT 3613 10259 

HAIL...1.00IN
WIND...60MPH
 
$$

LG
139 
WWUS54 KAMA 050108
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
808 PM CDT Sun Jul 4 2021

TXC111-050130-
/O.CON.KAMA.SV.W.0188.000000T0000Z-210705T0130Z/
Dallam TX-
808 PM CDT Sun Jul 4 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN DALLAM COUNTY...

At 808 PM CDT, a severe thunderstorm was located over Dalhart, moving
southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Dalhart and Conlen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3617 10262 3638 10233 3638 10218 3607 10223
      3605 10259 3606 10279
TIME...MOT...LOC 0108Z 323DEG 24KT 3609 10254 

HAIL...1.00IN
WIND...60MPH
 
$$

LG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:47 PM CDT, 12 minutes earlier.

Area forecast discussion, Jul 4, 6:47 PM CDT, 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
647 PM CDT Sun Jul 4 2021

.AVIATION...
For the 00Z TAFs, a round of showers and tstms associated with an
upper level storm system will continue moving southward across
the area this evening, and will impact the terminal sites. MVFR
cigs are expected to redevelop at KAMA towards sunrise Monday and
persist until late morning before eroding. Another round of more
isolated showers and tstms may develop late Monday afternoon. Have
decided not to include this element in this fcst cycle due to low
confidence on location and timing.

02

&&

.PREV DISCUSSION... /Issued 146 PM CDT Sun Jul 4 2021/

SHORT TERM...
Cluster of thunderstorms in the southeast Texas Panhandle should
exit the area by late this afternoon.  These storms have aided by a
short wave trough moving southeast into western Oklahoma.

The main area of showers and thunderstorms are expected to develop
near the Raton Mesa and off the mountains of southern Colorado and
northern New Mexico.  These storms will be moving into an
environment of increasing instability and shear as interact with a
short wave trough moving through western Kansas.  These storms may
be discrete at first and some may be supercells across the
northwest CWA, before they form into a line later this evening and
move southeast through the rest of the Panhandles.  Large hail and
damaging winds will be the main threats from these storms. A
landspout tornado can not be ruled out.  Heavy rain from these
storms may also cause localized areas of flooding.

Thunderstorms will again be possible on Monday, mainly across the
western areas.  The northerly flow aloft will tend to mitigate the
eastward progression of any mountain convection.  There are a couple
of minor short wave troughs moving through the flow that may also
tough off a few showers and storms.

Highs on Monday will still remain below normal with readings mainly
in the 80's.

LONG TERM...Tuesday through Saturday...
An upper high will continue to spin over the Great Basin Region
with northwesterly flow aloft for the Panhandles. By Wednesday
night into Thursday, the high shifts slightly east towards the
Four Corners and puts the Panhandles in northeasterly flow aloft
for a brief period. By Friday the high heads back towards the
Great Basin Region as a trough digs down into the Upper Midwest
with northwesterly flow returning aloft through the weekend. With
embedded shortwaves and south southeasterly winds at the surface
continuing to provide 60s dewpoints, precipitation chances
continue Tuesday and Wednesday, then halt Thursday before
returning again through the weekend.

The best chance for severe weather will be on Tuesday with the
greatest instability present and a more defined shortwave to
potentially ramp up storms later through the evening. MLCAPE
values are around 1000-2000 J/kg with 0-6 km effective bulk shear
around 20-25 knots so large hail and damaging wind gusts are
possible. As the evening goes on, there is a potential for storms
to become more linear with a surface trough. By Wednesday, the
instability parameters do not look as good and the chance for
severe storms becomes less likely. However, strong thunderstorms
are still a possibility with another surface trough to help
enhance storm development. Thursday will remain dry before
precipitation chances return for the weekend. A weak frontal
passage late Friday night may keep the precipitation chances
continuing into Saturday morning.

Temperatures will remain in the 80s Tuesday and Wednesday before
warming a bit into the lower 90s Thursday and Friday. Breezy
southwest winds are possible Friday with daytime mixing of 25-30
knot 850mb winds extending across the Panhandles. North winds will
follow behind the weak front late Friday night and this will keep
temperatures from warming above the upper 80s to lower 90s into
the weekend.

Rutt

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Jul 4, 3:53 PM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
353 PM CDT Sun Jul 4 2021

OKZ001>003-TXZ001>020-317-051100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
353 PM CDT Sun Jul 4 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the Texas and Oklahoma Panhandles
this afternoon and tonight. Some storms may become severe with
large hail and damaging winds being the main threats. A Severe
Thunderstorm Watch is in effect for all of the Oklahoma Panhandle
and most of the Texas Panhandle until 11 PM CDT this evening.
Heavy rain may also lead to localized flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms remain possible Monday through Wednesday and again
Friday night into Saturday across much of the Panhandles. A
severe storm cannot be ruled out on Tuesday. Storms could be
capable of heavy rain leading to localized flooding or flash
flooding Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through tonight.

In the hours before

Special weather statement, Jul 4, 5:54 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
554 PM CDT Sun Jul 4 2021

OKZ002-003-042330-
Texas OK-Beaver OK-
554 PM CDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVER AND EAST
CENTRAL TEXAS COUNTIES UNTIL 630 PM CDT...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Turpin, or 9 miles south of Liberal, moving
southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Turpin, Baker and Boyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3674 10060 3657 10104 3690 10109 3700 10094
      3700 10089
TIME...MOT...LOC 2254Z 324DEG 23KT 3691 10095

LG
Local storm report, Jul 4, 5:57 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
557 PM CDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             7 SW DALHART            35.99N 102.60W
07/04/2021  M1.75 INCH       HARTLEY            TX   TRAINED SPOTTER

            GOLFBALL SIZE HAIL.

&&
Local storm report, Jul 4, 5:59 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
559 PM CDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             4 E DALHART             36.06N 102.44W
07/04/2021  E1.50 INCH       DALLAM             TX   PUBLIC

            1 TO 1.5 INCH HAIL FELL FOR 2 MINUTES.

&&

MJG
Local storm report, Jul 4, 6:05 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
605 PM CDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     FLOOD            DALHART                 36.06N 102.51W
07/04/2021                   DALLAM             TX   STORM CHASER

            STREET FLOODING IN AND AROUND THE CITY OF
            DALHART. ROADS REMAINED PASSIBLE.

&&

MJG
Special weather statement, Jul 4, 6:10 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Amarillo TX
610 PM CDT Sun Jul 4 2021

OKZ002-042345-
Texas OK-
610 PM CDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TEXAS COUNTY UNTIL 645 PM
CDT...

At 610 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Optima, or 6 miles north of Guymon, moving south at 15
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Guymon, Goodwell and Optima.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3687 10154 3689 10123 3656 10122 3657 10164
TIME...MOT...LOC 2310Z 005DEG 11KT 3677 10144

LG
Special weather statement, Jul 4, 6:51 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
651 PM CDT Sun Jul 4 2021

OKZ001-TXZ001-050015-
Cimarron OK-Dallam TX-
651 PM CDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND
NORTHWESTERN DALLAM COUNTIES UNTIL 715 PM CDT...

At 651 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Texline, or 10 miles east of Clayton, moving
southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Texline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3650 10304 3650 10300 3654 10300 3653 10280
      3627 10268 3630 10304
TIME...MOT...LOC 2351Z 293DEG 13KT 3645 10298

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:28 AM CDTSpecial Weather StatementAMADallam32 min
Jul 4, 11:42 AM CDTSpecial Weather StatementAMARoberts48 min
Jul 4, 12:34 PM CDTSpecial Weather StatementAMAGray41 min
Jul 4, 2:42 PM CDTSpecial Weather StatementAMASherman48 min
Jul 4, 3:13 PM CDTSpecial Weather StatementAMASherman32 min
Jul 4, 3:21 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Sherman54 min
Jul 4, 3:50 PM CDTAreal Flood AdvisoryAMADallam3 hr
Jul 4, 4:14 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Sherman91 min
Jul 4, 4:32 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Oldham, Potter65 min
Jul 4, 4:46 PM CDTAreal Flood AdvisoryAMAMoore3 hr
Jul 4, 4:49 PM CDTAreal Flood AdvisoryAMASherman2 hr
Jul 4, 5:03 PM CDTAreal Flood AdvisoryAMADallam, Hartley4 hr
Jul 4, 5:39 PM CDTFlash Flood WarningAMADallam, Hartley3 hr
Jul 4, 5:44 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Sherman91 min
Jul 4, 6:20 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman85 min
Jul 4, 6:51 PM CDTSpecial Weather StatementAMADallam24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.